Naltrexone is a long acting opioid receptor antagonist used in controlled opioid withdrawal drug programmes. When taken by an opioid dependent patient an acute withdrawal reaction will be precipitated. The case is presented where a known opioid drug misuser inadvertently ingested naltrexone in conjunction with heroin resulting in severe agitation, requiring heavy sedation followed by general anaesthesia to enable investigation and management of his clinical condition.
- acute opioid withdrawal
- opioid detoxification
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Naltrexone is a long acting opioid receptor antagonist used in drug rehabilitation programmes to maintain opioid abstinence. However, when consumed in conjunction with an opioid substance, prolonged opioid withdrawal will be precipitated resulting in unpredictable and life threatening medical consequences. We present a case where a known drug misuser consumed naltrexone in conjunction with heroin.
A 39 year old man presented to the accident and emergency department having taken up to three, 50 mg tablets of naltrexone and having smoked an unknown quantity of heroin. He was known to be an injecting drug user and to suffer from epilepsy. No other recreational drugs, alcohol, or prescribed medications were known to have been consumed. On arrival he was extremely agitated being restrained by four police officers. He was confused, sweating, with episodes of profuse projectile diarrhoea and vomiting. Glasgow Coma Scale was 12 (spontaneous eye opening, localising to pain, and using inappropriate speech). Pupils were dilated but reactive to light. Heart rate was regular at 180 beats/minute and respiratory rate 40 breaths/minute. Blood pressure, oxygen saturation, blood glucose, and temperature were normal. There was no evidence of head injury and no history of seizure. Urea, electrolytes, full blood count, and arterial blood gas measurements were normal. Initial attempts at sedation using a combination of titrated intravenous midazolam and droperidol were unsuccessful. After receiving a total of 20 mg midazolam and 15 mg droperidol he continued to be confused, agitated, and increasingly violent. An urgent CT head scan was arranged to exclude any intracranial pathology. To expedite this he was anaesthetised and ventilated. Rapid sequence induction of anaesthesia was carried out using 200 mg propofol, and 100 mg suxamethonium. Anaesthesia was maintained with a propofol infusion and incremental paralysis with atracurium.
CT of his brain was normal. A lumbar puncture was performed while the patient was still anaesthetised. This showed no abnormality. The patient was extubated four hours after induction and transferred to the medical high dependency unit for observation. Further episodes of agitation occurred overnight requiring additional sedation with intravenous midazolam. The following morning he took his own discharge. Retrospectively urine toxicology screen confirmed the presence of cannabinoids, benzodiazepines, and opioids.
Naltrexone is a comparatively new medication used in drug rehabilitation programmes to maintain abstinence from heroin and methadone and prevent relapse in former addicts. Naltrexone is a competitive opioid receptor antagonist acting at the μ and κ opioid receptors by blocking the euphoric effects of exogenous administered opioids. Naltrexone use is restricted to specialist clinics and is initially given orally in doses of 25 mg daily, increasing to 50 mg, with courses of treatment lasting many months. The total weekly dose may be divided and given on three days of the week only to improve patient compliance. Oral absorption of naltrexone is rapid with peak plasma concentrations occurring after three hours and remains metabolically active for 24–72 hours, however, the precise pharmacodynamics are not completely understood and large differences in serum concentrations of the drug are thought to reflect variable first pass mechanism.1 Side effects of naltrexone use are outlined in box 1.
Box 1 Side effects of naltrexone use
Before being given naltrexone, patients are required to be opioid free for a period of 7–10 days and undergo a supervised naloxone challenge before being accepted into a controlled detoxification programme. Although the effects of the receptor block are surmountable, addicts are cautioned that attempts would require large amounts of opioids, which may lead to a fatal overdose.2 Naltrexone has also been administered to addicts, either alone or in combination with clonidine, under heavy sedation or general anaesthesia, a process known as ultra rapid opioid detoxification, in an attempt to reduce the immediate symptoms of acute opioid withdrawal and begin a maintenance oral naltrexone programme earlier.3 Recent studies have highlighted limited success using naltrexone in the treatment of longstanding alcoholism by reducing the alcohol craving in this group.4,5
Accidental or intentional ingestion of naltrexone in opioid dependent people will result in an acute block of opioid receptors and precipitate a severe opioid withdrawal reaction. Symptoms of withdrawal can appear after only five minutes following ingestion and may last up to 48 hours. Symptoms include confusion, agitation, hallucinations, sweating, tachycardia, abdominal pain, and episodes of profuse vomiting and/or diarrhoea, which may result in significant fluid losses. Management is supportive with sedation (benzodiazepines), antiemetics (metclopropamide), intravenous fluids, and non-opioid analgesia (non-steroidal preparations). Antispasmodic agents (hyoscine) may be required for intestinal cramps. Opioid administration has no effect and is potentially dangerous. Greater doses of opioids would be required to reverse the receptor block and the resulting respiratory depression may be deeper and more prolonged. Patients may become extremely agitated and possibly violent requiring restraint, the administration of heavy sedation, and possibly general anaesthesia (see box 2).
Box 2 Management of naltrexone precipitated acute opioid withdrawal
Non-opioid analgesia (non-steroidal preparations)
May require antispasmodic agents (hyoscine)
May require general anaesthesia
The problem of acute opioid withdrawal precipitated by naltrexone appears to be an increasing problem for physicians. Two case reports have been published in the literature from Italy in 1999, where an injecting heroin user6 and an ex-heroin addict receiving methadone treatment7 both consumed naltrexone. In each case, despite repeated attempts at sedation, both patients exhibited increasing agitation and delirium requiring to be anaesthetised with propofol, intubated, and ventilated. In each case the patients recovered with no adverse effects. More recently concern regarding this presentation has been voiced in Australia.8 In this instance drug addicts had inadvertently injected naltrexone intravenously after having been sold the preparation incorrectly as heroin by unscrupulous drug dealers. In both cases described the addicts presented in an acute state of opioid withdrawal requiring the administration of intravenous fluids, antiemetics, antispasmodics for intestinal cramps, and benzodiazepine sedation, however, neither patient required general anaesthesia. One case has been reported in Britain.9 In this situation at first it was unclear that naltrexone had been consumed by the drug user and a delay in initial diagnosis resulted. The patient was removed from the A&E department for disruptive behaviour by the police and then brought back in a state of acute opioid withdrawal a few hours later. General anaesthesia was not required, however, antiemetics and oral diazepam for agitation were given. After observation for 24 hours the patient was discharged with no adverse effects.
The nature, severity, and duration of naltrexone induced acute opioid withdrawal varies greatly between people and the clinical course of events is unpredictable. With the trend for more addicts to be treated with naltrexone in the community, and the possibility that current addicts may see naltrexone as a misguided means to break the cycle of drug dependence, the potential exists for increasing numbers of similar presentations. Physicians involved in the emergency care of these patients must be aware of the dramatic clinical course of the ingestion of naltrexone in opioid misusers and be prepared to manage the complications.
Stephen Boyce was involved in the research, overall coordination and writing of the paper. Peter Armstrong identified the case and contributed to the case report and literature search. James Stevenson was involved in the research and writing of the paper. Both Stephen Boyce and James Stevenson will act as guarantors for the paper.